Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 12, 2013, 11:30 PM CDT for Ness County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2013, 11:30 PM CDT (04:30 UTC)
- Expired
- Aug 13, 2013, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
County Ness County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
522 WWUS83 KDDC 130430 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1130 PM CDT MON AUG 12 2013 KSZ045-130515- NESS- 1130 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY... AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BEELER...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3859 9999 3838 9978 3826 10014 3840 10025 TIME...MOT...LOC 0430Z 236DEG 11KT 3837 10011 $$ GERARD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:12 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 12, 6:12 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT Mon Aug 12 2013 ...Updated aviation discussion... .SYNOPSIS... ISSUED AT 1025 AM CDT MON AUG 12 2013 Water vapor imagery and 12Z upper air analysis indicate a low amplitude upper level ridge situated across the central and southern Rockies with a westerly to northwesterly flow aloft downstream across the western high plains. Near the surface, a weak frontal boundary is pushing southward across southwest and central Kansas. Surface dewpoints are primarily in the 60s(F) across southwest and central Kansas with near 70F in south central Kansas. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 130 PM CDT MON AUG 12 2013 Short range models indicate the general westerly flow aloft prevailing across the western high plains through the period. Meanwhile, an upper level shortwave is projected to eject out of the Rockies into the western high plains tonight bringing the possibility for showers and thunderstorms to portions of western Kansas into Tuesday. Ahead of the approaching shortwave, a weak frontal boundary pushing south across western Kansas this afternoon will move further south into Oklahoma and the Texas panhandle this evening before stalling out. This will quickly return an easterly upslope flow north of the boundary across western and central Kansas with increased low level forcing in the vicinity of the boundary closer to the Oklahoma border. As the shortwave kicks out this evening, thunderstorms are expected to develop along the boundary stretching across the Texas and Oklahoma panhandles then northwest into southeastern Colorado. Enough instability exists with CAPE values in excess of 1500 to 2000 J/KG to support strong to possibly severe thunderstorms into the late overnight hours. Additionally, heavy downpours can be expected with the strongest storms with NAM/GFS model soundings showing precipitable water values near one and a half inches. This could cause localized flooding. As surface dewpoints remain anywhere from the upper 50s(F) to the lower to mid 60s(F) tonight, look for lows down into the mid to upper 60s(F) with the lower 70s(F) possible in south central Kansas. Temperatures will certainly remain below normal Tuesday as cooler air filters west-southwest within an upslope flow, not to mention increased clouds/precip a likely factor limiting climbing temperatures. Expect highs struggling to reach the 80s(F) in some locations Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) ISSUED AT 218 PM CDT MON AUG 12 2013 As upper level ridging builds into the Intermountain West, northwesterly upper level flow will prevail across the Plains into Friday. Several ripples in the flow will bring slight chances for showers and thunderstorms into western Kansas, mainly in the late afternoons and evenings, into Friday Night. The upper level ridge will slowly move east and weaken into the weekend with mainly dry conditions and warming temperatures. At the surface, broad high pressure will be found across the Mississippi Valley into the Plains with a trough of low pressure in the lee of the Rockies. Moist south to southeasterly surface flow will prevail. Overnight lows will gradually warm from the low 60s into the mid and upper 60s by the weekend. Daytime highs will warm gradually from the lower to mid 80s to around 85 to 90 by the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 612 PM CDT MON AUG 12 2013 Vfr conditions will prevail through the early evening hours. Areas of showers and thunderstorms over east central Colorado could possibly move into southwest Kansas and impact the Garden City and Dodge City taf sites starting around 04z-06z. There is still a lot of uncertainty at this time as to whether these storms will continue that long into the evening hours so will carry VCTS at Garden City and Dodge City for now. MVFR vsbys and cigs could develop around Hays and Dodge City later tonight with mvfr cigs possibly continuing at the taf sites into Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 82 / 60 60 30 20 GCK 65 80 63 80 / 60 60 40 30 EHA 65 82 63 81 / 50 60 40 40 LBL 65 82 64 82 / 50 60 40 30 HYS 65 80 60 80 / 60 40 40 20 P28 68 83 65 81 / 60 60 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...KRUSE AVIATION...GERARD
Hazardous weather outlook, Aug 12, 4:49 AM CDT, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 449 AM CDT MON AUG 12 2013 KSZ030-031-043>046-061>066-074>081-084>090-131000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 449 AM CDT MON AUG 12 2013 /349 AM MDT MON AUG 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON THROUGH THE MID EVENING HOURS WITH THE GREATEST THREAT BEING LARGE HAIL TO HALF DOLLAR IN SIZE AND DAMAGING WIND GUSTS TO 65 MPH. BY LATE THIS EVENING AND INTO THE OVERNIGHT HOURS...A LARGE AREA OF THUNDERSTORMS MAY EVOLVE WITH THE THREAT TRANSITIONING OVER TO VERY HEAVY RAINFALL AND PERHAPS SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY THROUGH WEDNESDAY ACROSS PORTIONS OF THE SOUTHWEST KANSAS REGION. IT IS TOO EARLY TO DETERMINE WHAT THE GREATEST THREATS WILL BE TUESDAY AND WEDNESDAY...HOWEVER HEAVY RAINFALL CAN BE EXPECTED GIVEN THE VERY MOIST ATMOSPHERE IN PLACE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING HOURS JUST ABOUT ANYWHERE ACROSS THE SOUTHWEST KANSAS REGION. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 12, 8:43 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 12 2013
KSZ090-130230-
BARBER-
843 PM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST
AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3699 9835 3699 9889 3703 9894 3729 9878
3722 9845 3708 9834 3700 9834
TIME...MOT...LOC 0143Z 232DEG 27KT 3699 9872
FINCHSpecial weather statement, Aug 12, 9:13 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 913 PM CDT MON AUG 12 2013 KSZ078-130300- FORD- 913 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY... AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FT. DODGE...MOVING SOUTHWEST AT 5 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3790 9963 3762 9957 3753 10004 3780 10016 TIME...MOT...LOC 0213Z 246DEG 6KT 3776 9993 FINCH
Local storm report, Aug 12, 11:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 PM CDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HEAVY RAIN WNW CIMARRON 37.81N 100.35W
08/12/2013 M2.78 INCH GRAY KS EMERGENCY MNGR
&&
GERARDLocal storm report, Aug 12, 11:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 PM CDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM FLASH FLOOD WNW CIMARRON 37.81N 100.35W
08/12/2013 GRAY KS LAW ENFORCEMENT
WATER WAS REPORTED RUNNING 3-4 FEET DEEP ON THE WEST SIDE
OF TOWN.
&&
GERARDSpecial weather statement, Aug 12, 11:27 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1127 PM CDT MON AUG 12 2013 KSZ046-130515- RUSH- 1127 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSH COUNTY... AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NEKOMA...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3861 9947 3853 9916 3835 9938 3837 9958 TIME...MOT...LOC 0427Z 217DEG 6KT 3841 9947 GERARD
Special weather statement, Aug 12, 11:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1130 PM CDT MON AUG 12 2013 KSZ045-130515- NESS- 1130 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY... AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BEELER...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3859 9999 3838 9978 3826 10014 3840 10025 TIME...MOT...LOC 0430Z 236DEG 11KT 3837 10011 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:36 PM CDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| Aug 12, 8:43 PM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Aug 12, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 39 min |
| Aug 12, 9:13 PM CDT | Special Weather Statement | DDC | Ford | 47 min |
| Aug 12, 9:35 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman | 3 hr |
| Aug 12, 10:27 PM CDT | Flash Flood Warning | DDC | Ford, Gray | 3 hr |
| Aug 12, 10:49 PM CDT | Flash Flood Warning | DDC | Ford | 4 hr |
| Aug 12, 11:27 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| Aug 13, 1:16 AM CDT | Areal Flood Warning | DDC | Ford | 12 hr |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.